Rebound headaches may occur due to the overuse of medications, such as pain relievers.
If you depend on these medications regularly and then stop taking them, you may experience rebound headaches.
Many headache sufferers get these annoying and painful headaches. For example, people who get tension headaches or migraines may get both of them when they cease or stop using medications.
Understanding Rebound Headaches
Usually, those who take pain relievers for two days a week or more are most prone to the unwanted “rebound” effect. However, if you really want to wean yourself from dependence on pain relievers, enduring one of them may be worth it in the end. Aspirin, Tylenol, and Aleve are just a few examples of medications which are linked with rebound headaches.
Typically, pain relievers which contain caffeine also have a tendency to trigger one.
These headaches will stop if you resume using medication. Then, they will probably come back when you stop using pain relievers again. It’s a cycle and it’s one that you can break. While they may be rather intense, they are a signal that the body is withdrawing from pain reliever overload. It’s a sort of detox and it may be worthwhile for some.
Note that it is important to be aware of what the side effects of certain medication can be before you start taking it. Everyone is different, and some people might have pre-existing conditions which make certain pharmaceuticals unsuitable for them.
It’s also important to understand the variety of different types of headaches. You may hear of people who say they always get a headache when the weather changes for some reason. Most people don’t know why this happens. There is a chance that these people could be suffering from a barometric pressure headache. Having the actual pressure in the atmosphere change causes or can cause pressure on these vulnerable people.
Pain Relievers Have Drawbacks
While most over-the-counter (OTC) pain relievers don’t cause side effects for most users, there are exceptions. This is why choosing to detox may be wise. If you are one of those people who does experience these side effects(1), which may range from gastrointestinal distress(2) to liver damage to vomiting to rashes and beyond, it may be possible to find other ways of relieving non-rebound headaches.
Naturally, your doctor is the best person to talk to about this. Headaches may be triggered by so many things, from underlying health problems to stress to dehydration. A doctor will be able to talk to you and examine you and he (or she) will offer the kind of expertise and assistance that you need. There is no substitute for a doctor’s care.
It is very possible that you might be experiencing rebound headaches, but it is always important to have a full assessment so that you can be sure that you know what the cause of your pain is. If there is another underlying issue, you want to figure this out before you start taking or decreasing the use of the medication you are already taking.
Some people deal with rebound headaches by going back on the medication that they were using and then weaning themselves off it slowly. The process of decreasing doses over time should dramatically decrease the odds of having one. Drinking a lot of water and eating healthy food will also be a good way to strengthen your body, whether you detox from pain relievers slowly or go cold turkey.
We’re talking about detox from OTC medication for typical headaches or migraines. If you’re taking heavier drugs, you may need to detox while being monitored in a medical facility. Talking to your doctor about how you should stop using medications which are heavy-duty will be helpful.
Some people who go cold turkey experience one of these headaches for days or even weeks. In time, they do go away. It is a long and uncomfortable process, but at the end of the day, you don’t want to be dependent on any kind of medication. If you can find a way to eliminate your usage in a healthy way, you will be thankful.
While it’s sadly true that there aren’t too many ways to lessen the pain or frequency of rebound headaches, it is also true that they don’t last. Hopefully, our guide has given you the some important facts to help you today.
Our overall advice to you is to seek medical attention, in order to find the best way to wean yourself off of the medications that you are taking that could be hurting you in the long run. It is also important to do an overall assessment of your health on a regular basis, so that you can continue to prioritise your wellbeing and make informed decisions about your health.